Kentucky, 2010

Excessive Heat in Kentucky, August 13, 2010

August 13, 2010 · NWS JKL · 18 events in 16 counties and zones

The same ridge of high pressure that brought oppressive heat and humidity to eastern Kentucky most of the week, again brought scorching heat to the coalfields on August 13th. High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

The same ridge of high pressure that brought oppressive heat and humidity to eastern Kentucky most of the week, again brought scorching heat to the coalfields on August 13th. High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 13, 10:00 AM EST, 1 hour earlier.

Area forecast discussion, Aug 13, 10:00 AM EST, 1 hour before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
1100 AM EDT FRI AUG 13 2010

.SHORT TERM.../THE REST OF TODAY/...UPDATED

UPPER LEVEL RIDGE WILL KEEP CONVECTION ISOLATED ONCE AGAIN TODAY.
TEMPERATURES ARE RUNNING A COUPLE OF DEGREES WARMER THAN THEY WERE
YESTERDAY AT THIS TIME...WITH DEWPOINTS RUNNING NEAR OR SLIGHTLY
DRIER THAN YESTERDAY. WILL INCREASE THE HIGHS A BIT...WITH READINGS
SIMILAR TO YESTERDAY...GENERALLY MID TO UPPER 90S FOR MOST LOCATIONS.

THE PREVIOUS SHORT TERM FORECAST DISCUSSION FOLLOWS...

/TODAY THROUGH SUNDAY/

A NEARLY STAGNANT WARM FRONT IN THE VICINITY WILL DOMINATE THE
WEATHER THRU THE WEEKEND. EXPECT FLOW FROM THE SOUTH TO MAINTAIN THE
HEAT AND HUMIDITY THRU SATURDAY WITH HEAT INDEX NUMBERS CONTINUING TO
CLIMB PAST THE CENTURY MARK. THEREFORE THE EXCESSIVE HEAT WARNING
WILL BE THE MAJOR WEATHER FACTOR THRU SATURDAY. BY SUNDAY WE WILL SEE
THE BEGINNING OF A WX PATTERN CHANGE AS LOW PRESSURE WILL SWEEP
ACROSS THE GT LKS AND DRAG A COOL FRONT THRU THE COMMONWEALTH. THE
SHRA/TSRA THAT REMAIN ISOLATED TO SCATTERED TODAY AND SATURDAY WILL
INCREASE IN COVERAGE AS THE FRONT PROVIDES THE TRIGGER. THE INCREASED
COVERAGE OF PCPN WILL HELP TO COOL THE AIR AS THE FRONT BRINGS
SLIGHTLY COOLER AND DRIER AIR TO THE REGION TO FINALLY EASE THE HEAT.
HIGHS ON SUNDAY WILL ONLY REACH THE UPPER 80S TO AROUND 90 AS HEAT
INDEX VALUES WILL ONLY CLIMB INTO THE 90S.

.LONG TERM.../SATURDAY NIGHT THROUGH THURSDAY/

THE MODELS BEGIN THE EXTENDED PORTION OF THE FORECAST IN DECENT
AGREEMENT WITH A PATTERN CHANGE UNDER WAY...AT LEAST FOR THE
NORTHERN HALF OF THE CONTINENT. THEY AGREE WITH A BROAD AREA OF
TROUGH CROSSING SOUTHERN CANADA AND MOVING INTO THE UPPER MIDWEST
FLATTENING THE RIDGE TO ITS SOUTH. WITH TIME THIS TROUGH EXPANDS TO
ENCOMPASS THE GREAT LAKES AND OHIO VALLEY FURTHER SHUNTING THE RIDGE
TO THE SOUTH AND WEST. ACCORDINGLY...BY EARLY NEXT WEEK THE TROUGH
DOMINATED LONGWAVE PATTERN OVER THE OHIO VALLEY WILL KEEP THE WX
ACTIVE. THE LARGEST DIFFERENCE AMONGST THE MODELS IS JUST HOW FAR
THIS TROUGH EXTENDS INTO THE SOUTH WITH THE OLD ECMWF HOLDING IT
BACK FURTHER THAN THE GFS AND GEM. HAVE GONE WITH MORE OF A
CONSENSUS SCENARIO...MOST SIMILAR TO THE GFS...THAT KEEPS THE TROUGH
IN CONTROL AND THE WORST OF THE HEAT AT BAY. AMIDST THE TROUGH...
VARIOUS WEAK SHORTWAVES WILL PASS THROUGH BUT NOTHING OVERLY STRONG
TO REALLY PUSH THE COOLER AIR MASS INTO EAST KENTUCKY.

SENSIBLE WEATHER WILL FEATURE AN IMPROVING TREND MONDAY AND TUESDAY
AS THE TROUGH AND ITS HEIGHT FALLS COMBINE TO SEND A FRONT INTO THE
REGION. THIS FRONT MOVES INTO THE AREA ON SUNDAY AND INCREASES THE
CHANCE OF THUNDERSTORMS LATER IN THE DAY CONTINUING INTO THE NIGHT
AND FOR A GOOD PORTION OF THE AREA ON MONDAY AS THE FRONT STALLS AND
SETTLES OVER EAST KENTUCKY. THE RISK OF CONVECTION WILL STAY WITH US
THROUGH MUCH OF THE WEEK WITH A STRONG DIURNAL TREND APPARENT AS THE
INITIAL FRONT DISSIPATES OVERHEAD. WITH TIME THE DRIER AIR MOVING
INTO THE CWA WILL WORK TO LOWER THE POTENTIAL FOR STORMS FOR
WEDNESDAY AND THURSDAY. HOWEVER CONVECTION CANNOT BE RULED OUT AS WE
WILL REMAIN ON THE SOUTHERN FRINGE OF THE DEVELOPING GREAT LAKES SFC
HIGH WITH THE REMAINS OF THE FRONT NEARBY TO THE SOUTHEAST. THE GOOD
NEWS WILL BE THE COOLEST AIR OF THE MONTH WILL FILTER INTO THE CWA
NEXT WEEK AND PROVIDE A MUCH NEEDED RESPITE FROM THIS HEAT.

AS FOR TEMPERATURES...HAVE FOLLOWED A BLEND OF THE INHERITED GRIDS
AND HPC GUIDANCE THROUGH THE PERIOD WITH JUST MINOR TERRAIN BASED
ADJUSTMENTS. AS FOR POPS...ENDED UP CLOSER TO THE MEX NUMBERS RATHER
THAN THE WETTER HPC ONES.

&&

.AVIATION.../12Z TO 12Z/

MORNING FOG WILL LIFT/BURN OFF SHORTLY... LEAVING US WITH VFR WEATHER
UNTIL THE LATE NIGHT/EARLY MORNING HOURS ON SATURDAY. TODAY WILL
FEATURE MORE POP UP THUNDERSTORM ACTIVITY DURING THE AFTERNOON HOURS.
COVERAGE IS EXPECTED TO REMAIN ISOLATED SO WILL ONLY CARRY A CB
MENTION IN THE TAFS AT THIS TIME. WINDS WILL BE LIGHT AND VARIABLE.
EXPECT A REPEAT OF THIS MORNINGS MVFR/IFR VSBYS AS THE AIR MASS AND
HUMIDITY LEVELS WILL NOT CHANGE MUCH UNLESS ONE OF OUR TAF SITES
PICKS UP ONE OF THE RANDOM SHOWERS THIS AFTERNOON.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 8 PM EDT SATURDAY FOR KYZ044-
050>052-058>060-068-069-079-080-083>088-104-106>120.

&&

SHORT TERM...DUSTY/GEOGERIAN
LONG TERM....GREIF
AVIATION...DUSTY
Hazardous weather outlook, Aug 13, 3:13 AM EST, 7 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
413 AM EDT FRI AUG 13 2010

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-141115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
413 AM EDT FRI AUG 13 2010

...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

PEAK HEAT INDEX VALUES OF BETWEEN 100 AND 105 DEGREES ARE EXPECTED
THIS AFTERNOON.

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO THE EARLY
EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

PEAK HEAT INDEX VALUES OF BETWEEN 100 AND 105 DEGREES ARE EXPECTED
SATURDAY AFTERNOON.

THUNDERSTORMS WILL BE POSSIBLE SATURDAY THROUGH THURSDAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING HOURS. EXPECT THE STORMS TO BE MOST
NUMEROUS SUNDAY WITH THE PASSAGE OF A COOL FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

DUSTY

In the hours before

Local storm report, Aug 13, 7:01 AM EST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
801 AM EDT FRI AUG 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     N JACKSON               37.56N 83.38W
08/11/2010                   BREATHITT          KY   NWS EMPLOYEE

            14 INCH DIAMETER MAPLE TREE UPROOTED.

&&

GREIF

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 excessive heat. Local standard time, as filed.

Excessive Heat, Knox

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Knox forecast zone
Reported by
NWS Storm Survey
Coordinates
36.891, -83.854 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Lee

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Owsley

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Owsley forecast zone
Reported by
Official NWS Observations
Coordinates
37.419, -83.683 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Perry

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Perry forecast zone
Reported by
Official NWS Observations
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Knott

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Knott forecast zone
Reported by
Official NWS Observations
Coordinates
37.354, -82.954 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Rowan

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Rowan forecast zone
Reported by
Official NWS Observations
Coordinates
38.196, -83.421 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Estill

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Estill forecast zone
Reported by
Official NWS Observations
Coordinates
37.693, -83.964 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Perry

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Perry forecast zone
Reported by
Official NWS Observations
Coordinates
37.244, -83.221 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Lee

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Lee forecast zone
Reported by
Official NWS Observations
Coordinates
37.595, -83.716 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Fleming

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Fleming forecast zone
Reported by
Official NWS Observations
Coordinates
38.370, -83.697 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Wayne

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Wayne forecast zone
Reported by
Official NWS Observations
Coordinates
36.801, -84.829 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Montgomery

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Montgomery forecast zone
Reported by
Official NWS Observations
Coordinates
38.034, -83.913 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Rockcastle

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Rockcastle forecast zone
Reported by
Official NWS Observations
Coordinates
37.365, -84.316 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Floyd

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Floyd forecast zone
Reported by
Official NWS Observations
Coordinates
37.557, -82.746 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Breathitt

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Breathitt forecast zone
Reported by
Official NWS Observations
Coordinates
37.522, -83.324 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Elliott

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Elliott forecast zone
Reported by
Official NWS Observations
Coordinates
38.118, -83.098 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Powell

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Powell forecast zone
Reported by
Official NWS Observations
Coordinates
37.831, -83.824 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

Excessive Heat, Laurel

When
August 13, 11:00 AM EST to 5:00 PM EST
Where
Laurel forecast zone
Reported by
Official NWS Observations
Coordinates
37.111, -84.118 (the zone’s center; the record gives no point)

High temperatures were in the low to mid 90s with heat indices once again around 100 degrees.

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 245671, 245672, 245673, 245674, 245675, 245676, 245677, 245682, 245683, 245684, 245687, 245688, 245689, 245690, 245693, 245694, 245696, 245697.